Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Oct 26, 2020, 9:07 PM PDT for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It was in force for 17 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 26, 2020, 9:07 PM PDT (04:07 UTC)
- Expired
- Oct 27, 2020, 2:00 PM PDT
- In force
- 17 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 27, 11:30 AM PDT | WILDFIRE | 5 Wnw Corona, CA | MAJOR ROAD CLOSURES FROM OCTOBER 27 WHEN BLUE RIDGE FIRE CROSSED HIGHWAY 71. ALL CONNECTORS TO SR 71 CLOSED FROM SR 91. STATE ROUTE 241 (SR 241) NORTHBOUND ALL LANES CLOSED FROM CHINO HILLS PARKWAY TO PORTOLA PARKWAY (ORANGE COUNTY) FOR THE BLUE RIDGE FIRE. ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 4.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3539 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424 WWUS85 KPSR 270407 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 907 PM MST Mon Oct 26 2020 AZZ131-CAZ231-271615- /O.EXP.KPSR.FW.W.0005.000000T0000Z-201027T0400Z/ /O.NEW.KPSR.FW.W.0006.201027T0407Z-201027T2100Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Lower Colorado River Valley CA- 907 PM MST Mon Oct 26 2020 /907 PM PDT Mon Oct 26 2020/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 2 PM MST /2 PM PDT/ TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and high fire danger, which is in effect until 2 PM MST /2 PM PDT/ Tuesday. * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ and Lower Colorado River Valley CA. * TIMING...Until 2 PM Tuesday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ CAZ230-270515- /O.EXP.KPSR.FW.W.0005.000000T0000Z-201027T0400Z/ Joshua Tree National Park- 907 PM PDT Mon Oct 26 2020 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR JOSHUA TREE NATIONAL PARK... Fire danger will remain elevated through Tuesday, however below critical thresholds. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
2 follow-up statements
178 WWUS85 KPSR 270913 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 213 AM MST Tue Oct 27 2020 AZZ131-CAZ231-272100- /O.CON.KPSR.FW.W.0006.000000T0000Z-201027T2100Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Lower Colorado River Valley CA- 213 AM MST Tue Oct 27 2020 /213 AM PDT Tue Oct 27 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 PM MST /2 PM PDT/ THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ and Lower Colorado River Valley CA. * TIMING...Until 2 PM Tuesday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
745 WWUS85 KPSR 272051 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 151 PM MST Tue Oct 27 2020 AZZ131-CAZ231-272200- /O.EXP.KPSR.FW.W.0006.000000T0000Z-201027T2100Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Lower Colorado River Valley CA- 151 PM MST Tue Oct 27 2020 /151 PM PDT Tue Oct 27 2020/ ...RED FLAG WARNING WILL EXPIRE AT 2 PM MST /2 PM PDT/ THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY... Wind speeds have weakened substantially and resulted in a decrease in the fire weather threat. However, breezy conditions combined with low relative humidity will continue through later this evening. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 26, 4:35 PM PDT, 4 hours 32 minutes earlier.
Area forecast discussion, Oct 26, 4:35 PM PDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
435 PM MST Mon Oct 26 2020
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
A strong fall weather system is pushing through the region today,
with cooler temperatures and windy conditions that are leading to
areas of blowing dust. Through Wednesday, temperatures will be 10
to 15 degrees below normal across the region with freezing
temperatures in southern Gila county. Dry and warmer conditions
are expected during the latter half of the week and into the
weekend as high pressure settles in.
&&
.DISCUSSION...
It is a cool and windy day across the Desert Southwest as an
abnormally strong cold weather system digs through the region.
Water vapor this afternoon shows the center of this positively
tilted low centered in northern AZ and an embedded shortwave trough
moving quickly over southern CA and the northern Baja Peninsula as
it rounds the base of the low. A surface low is evident in the
northern Phoenix area, evident on weather stations across the area.
Winds across southeast CA and southwest AZ have been consistently
gusting to 35-45 mph through the day with isolated spots up to 50-55
mph. This has led to a lot of dust being lofted into the air across
the region with visible channels of locally dense blowing dust.
Temperatures with the cooler air are in the 60s across the lower
deserts this afternoon, our coolest weather since late March and a
welcome feeling after the prolonged heat season.
Northerly surface winds across southeast CA and southwest AZ should
weaken this evening, but likely still remain breezy through the
night with the strongest winds focused over ridges/higher terrain.
Winds should pick up again after sunrise Tuesday, but generally
remain below wind advisory levels with gusts up to 25-30 mph. Feel
comfortable letting all advisories and warnings expire this evening.
There are still some isolated convective showers developing in the
high terrain of eastern AZ this afternoon, but activity should
generally shift further east or dissipate over the next few hours as
drier mid-level air continues to work in from the west. However, a
few light snow showers may develop in the White mountains and try to
work back west into portions of Gila county Tuesday morning through
midday as the upper low becomes fully closed off over southeastern
AZ. Which has been consistently shown in the past few runs of model
guidance.
GEFS and ENS ensembles are in good agreement on the closed low
center finally pushing out of the state by Wednesday, but
remaining close enough to keep the influence of anomalously cool
air in the region through at the latest Thursday morning. The
next few mornings will harbor the coldest low temperatures of the
Fall season, with most lower desert locations expected to fall
into the 40s. Many higher elevation locations and open desert
areas will even dip into the 30s. Freezing temperatures are
expected in parts of Gila county. A Freeze Warning is in effect
for these areas tonight, including the Globe area. The San Carlos
area and other localized spots outside the warning area may also
reach or come close to 32 degrees.
Models are now leaning toward a bigger warm up by the weekend as
a fairly strong ridge seems likely to build over the region late
in the week. This will keep the region under dry conditions while
highs warm back to around normal by Thursday and then potentially
back to around 90 degrees again for the upcoming weekend into next
week.
&&
.AVIATION...Updated at 2335Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Erratic wind directions with the passage of a surface low pressure
system and cold front will be the main forecast issue through
Tuesday afternoon. A period of SCT (potentially BKN) decks 080-120
AGL will be possible tonight, but otherwise mostly clear skies will
prevail. While BLDU at the ground is not expected, lofted dust from
western AZ may create slantwise visibility issues through Tuesday.
Overall confidence in wind shifts and prevailing directions is
fairly low dependent on timing and movement of the actual low
pressure. It still appears a period of gusty northerly cross runway
winds will settle across the terminals between 00Z-05Z. Gusts 20-
25kt may be common, but could even reach 30kt and also not
necessarily be continuous in time and space. Model trends suggest
speeds weakening and directions moving back to NW after midnight. At
KPHX, there is even suggestions of the counter-intuitive light SSW
wind materializing towards sunrise. Better confidence exists that
once mixing commences late Tuesday morning that a prevailing NE wind
will take hold.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong northerly winds will steadily weaken somewhat this evening
with surface BLDU settling under otherwise clear skies. However,
lofted dust will still result in slantwise visibility issues through
Tuesday. Gusts should abate at KBLH though sustained speeds should
hold around 20-25kt through the period. Winds should weaken more
substantially at KIPL with directions tending more towards NW later
tonight.
&&
.FIRE WEATHER...
Thursday through Monday:
Below normal temperatures will persist through Thursday morning, but
while also steadily warming. Above normal temperatures are expected
by Friday with lower desert highs warming to around 90 degrees by
this weekend. Min RH will remain quite low through the period near
10-15%. Overnight recoveries will be around 25-40%. Winds will be
relatively light each day with typical afternoon breezes and
favoring typical diurnal tendencies.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Freeze Warning from 9 PM this evening to 9 AM MST Tuesday for
AZZ558-562-563.
Blowing Dust Advisory until 5 PM MST this afternoon for
AZZ530>533-535-536.
Red Flag Warning until 9 PM MST this evening for AZZ131.
Wind Advisory until 9 PM MST this evening for AZZ530>533-535-536.
CA...Blowing Dust Advisory until 5 PM PDT this afternoon for
CAZ563>567-569-570.
Red Flag Warning until 9 PM PDT this evening for CAZ230-231.
Wind Advisory until 9 PM PDT this evening for CAZ561-563>567-569-
570.
High Wind Warning until 9 PM PDT this evening for CAZ560-568.
&&
DISCUSSION...Benedict
AVIATION...MO
FIRE WEATHER...BenedictNearby
Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.